Painful knee after hospital

Yesterday I had rheumy appointment. Knee was already painful. After her manipulation, poking and the steroid injection it's excruciating. Can barely stand. I'm asking how common is it to have this reaction to steroid jag? Last night it was burning, responded a little to co coodamol which is all I'm allowed to take.

22 Replies

oldestnewest
  • So sorry to read this Cathie. Did you discuss pain management with your rheumy yesterday? I think you should phone the rheumy's secretary or rheumy nurse forthwith and ask for help - or failing that your GP.

    When you are feeling in less pain it would be good to know more about how your rheumy apt went and the outcome too. X

  • No point in doing anything til I can see gp. And get scan and analysis of X-ray. Rheumy was completely unhelpful and left me in despair

  • typical of these people wish you could give it them for an hr then say thats what it feels like love ARE YOU ALL RIGHT WITH THIS. dONT THINK ANY OF THEM RELISE TILL THEY GET SOMETHING LIKE THIS then its experience and not a text book. GET BETTER SOON CATHIE STAY STRONG

  • Oh no - that's awful you were pinning so much hope on him being constructive too. I hope you can get an emergency apt with your GP. X

  • Oh so sorry Cathie. I get steroid injections in my elbow for tendonitis and it is pretty painful for a day or so then starts to slowly feel better. I hope they told you to rest. My GP gives me strict instructions do nothing with the joint for a few days to give it a chance to work on the inflammation or it was pointless having the injection. So far his advice has worked. So rest up and take advantage.

  • Thanks. Yes they said rest for 2 days. So it's bed, radio 4 and ipad! It's reassuring to know the pain is not unusual. How long did your relief last?

  • My GP just says when he does it 'oh you are going to be cursing me later!' so yes pain is normal. I have had one occasion where it was so bad I didn't really notice how bad the injection was!

    When tendonitis is at it's worst I get about 6 weeks to two months of relief but everyone is different I guess. It is still sore but I can live with the level of pain most of the time. and do rest and take it easy we are all too tempted to try and get back on the horse when we start feeling a bit better! hahahah

  • Yes, for me the injection wasn't too bad, I've had enough, but there was a burning sensation relieved a bit by painkillers. Thanks for your reassurance!

  • I've had knee get worse before it got better after similar experience. But then the effects of the jab lasted about 6 weeks. So here's hoping.... Enjoy a quiet day, and hope pain eases soon. Px

  • Thanks. I shall concentrate on positives.

  • And maybe change radio station, woman's hour is v depressing this morning....

  • Yes it is, but I'm addicted! Just need a good play this afternoon. At least we don't have snow yet

  • Hello Cathie,

    I am so sorry you are in such pain with your knee. I'm lucky to have avoided steroid joint injections for the 18 or so years I have had RA but, when my brother had a steroid injection in his shoulder a while back, he said the pain was way worse for a few days and he was sure it wasn't going to work. But it did work and, about 18 months on, it is still helping him! He doesn't have RA (lucky him) but just thought that might encourage you a bit. I'm so sorry too that the rheum was so unhelpful and left you in despair Cathie.

    Thinking of you and hoping so much that the steroid does help your knee.,

    Love Tilly xxx

  • It's almost worth it to have my pals around! Apparently they think oa is dominating the RA which is a reason not to return to anti tnfs. Not sure I believe them. How I miss the people at the unit we used to go to! Send me your news if you feel up to it. Love, c

  • Hello again Cathie,

    Have just sent you a message. Are things easier for you at all? I do hope so.

    Love Tilly xxx

  • I always get a "steroid flare" for about a day, then rapidly start getting relief after that. I've heard a lot of folk get the same.

  • Ive been resting all day, except from when whole family plus cat came on my bed after school. Very jolly. And knees easing up a tad, thanks everyone for reassurance

  • Only had 1 injection and sorry to say Hun hurt like hell but then I did take pain off for a while but I'm back in agony in both knees got surgery 11th February for right knee dreading it as usual hope u get some relief Hun big hugs ((((((()))))))

  • Do let us know about knee op. I hope it helps

  • Will do Cathie if it's anything like the left 1 I very much doubt it but you have to struggle on and see thank you

  • Hi Cathie, I have had many steroid injections to both knees (too many) but they make me a different person and always work. I have found some of them extremely acutely painful round the actual place the needle went in and that has sometimes taken a week to calm but other times hardly anything around the site. That could be simply due to technique. However it has never burned as you describe. Have you ever had the same happen for any other joint injection? I always immobilise myself for 24 hours apart from the bathroom then take it very easy indeed for the next 24. However, when you do this you can feel quite stiff for not having moved. I have always found that by 24 hours the injections have completely worked and can feel them working usually within about 6-8 hours. We are all different though, It may be that if you had a load of swollen tissue in your knee that the injection was so painful because of that when it went in. I see you wrote this two days ago and I am hoping that these two days have shown great improvement. It can take a few days for the soreness of round the jab to wear off though. I hope so and hope for relief for you. x

  • Thats helpful. However I've rested as told and knee is still very painful. I'm going to move about more tomorrow but I'm worse than before the jab. It's really helpful to compare notes, thankyou

You may also like...